California, 2012Flood and Dense Fog in California, December 30 to 31, 2012
December 30 to 31, 2012 · NWS SGX · 3 events in 2 counties and zones
A cold, upper-level trough dug south along the West Coast and closed off, before moving inland and stalling over southern California for the 29th and 30th. This system resulted in more precipitation, as well as scattered thunderstorms and a few waterspouts, including one off the coast of Oceanside.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold, upper-level trough dug south along the West Coast and closed off, before moving inland and stalling over southern California for the 29th and 30th. This system resulted in more precipitation, as well as scattered thunderstorms and a few waterspouts, including one off the coast of Oceanside. Dense fog also formed during the early morning of the 31st, resulting in a large accident involving 4 vehicles.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Dec 30, 11:52 AM PST, 8 minutes earlier.
Area forecast discussion, Dec 30, 11:52 AM PST, 8 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION/MARINE
NATIONAL WEATHER SERVICE SAN DIEGO CA
1152 AM PST SUN DEC 30 2012
.SYNOPSIS...
PARTLY CLOUDY THIS MORNING WITH SOME FOG IN THE LOW LYING AREAS WEST
OF THE MOUNTAINS AND A FEW LINGERING SHOWERS OVER SOUTHERN SAN
DIEGO COUNTY. BY LATE MORNING THE FOG WILL BURN OFF AND BY THIS
AFTERNOON CHANCES FOR SHOWERS WILL INCREASE AGAIN WITH A SLIGHT
CHANCE FOR THUNDERSTORMS. PRECIPITATION WILL TAPER OFF LATE TONIGHT.
AS CLOUD COVER DECREASES...SOME FROST MAY DEVELOP IN THE HIGH
DESERTS AND COLDER VALLEYS DURING THE NIGHTS AND EARLY MORNINGS
THROUGH TUESDAY. WEAK OFFSHORE FLOW WILL DEVELOP FOR MONDAY...THEN
STRENGTHEN LATE TUESDAY INTO WEDNESDAY. FAIR WEATHER WITH GRADUAL
WARMING IS EXPECTED TUESDAY INTO NEXT WEEKEND.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
THIS MORNING...SATELLITE AND RADAR IMAGERY SHOW PARTLY CLOUDY SKIES
WITH A FEW SHOWERS OVER THE COASTAL WATERS AND SOUTHERN SAN DIEGO
COUNTY. THE SHOWERS ARE MOVING SE AT ABOUT 20 MPH. THE DENSE FOG
THAT FORMED IN THE LOW LYING AREAS WEST OF THE MTNS LAST NIGHT IS IN
THE PROCESS OF BURNING OFF AND SHOULD BE GONE SOON.
WITH THE UPPER LEVEL TROUGH AXIS TO OUR EAST...MARGINAL COLD AIR
INSTABILITY AND LOW LEVEL CONVERGENCE DOWNSTREAM OF THE OFFSHORE
ISLANDS IS PRODUCING A FEW SHOWERS OVER THE COASTAL WATERS. THE
SHOWERS ARE MOVING SE WITH THE FLOW ALOFT AND COULD MOVE INTO THE
COASTAL AREAS OF SOUTHERN SAN DIEGO COUNTY THROUGH THIS MORNING.
A SHORTWAVE CURRENTLY MOVING SOUTH OVER NORTHEASTERN CALIFORNIA INTO
THE BACK OF THE UPPER TROUGH WILL MOVE INTO SOCAL THIS AFTERNOON.
THIS SHORTWAVE WILL REINFORCE THE TROUGH WITH MORE COLD AIR ALOFT
AND SHOULD ENHANCE SHOWER ACTIVITY THIS AFTERNOON. MARGINAL DEEP
LAYER INSTABILITY MAY EVEN LEAD TO THE FORMATION OF A FEW
THUNDERSTORMS...MAINLY OVER AND WEST OF THE MOUNTAINS. GIVEN THE
SOMEWHAT INSIDE TRACK OF THIS WAVE...MOISTURE WILL BE LIMITED BUT
RESIDUAL LOW LEVEL MOISTURE FROM YESTERDAY WILL HELP TO PRODUCE THE
SHOWERS.
ADDITIONAL RAINFALL AMOUNTS WITH THIS NEXT WAVE WILL MOSTLY BE LESS
THAN 0.10 INCH WEST OF THE MTNS...WITH UP TO ONE-QUARTER INCH IN THE
MTNS. LITTLE TO NO MEASURABLE RAIN IS EXPECTED IN THE LOW
DESERTS...WITH A FEW HUNDREDTHS OF AN INCH POSSIBLE IN THE UPPER
DESERTS. HOWEVER...LOCALLY HIGHER AMOUNTS ARE POSSIBLE SHOULD
HEAVIER SHOWERS/THUNDERSTORMS DEVELOP. THE SNOW LEVEL WILL REMAIN
AROUND 4000-4500 FT. ADDITIONAL SNOWFALL OF 1-2 INCHES IS POSSIBLE.
THE UPPER TROUGH WILL BEGIN TO MOVE EAST TONIGHT AND THE CHANCE OF
SHOWERS WILL END BY EARLY MONDAY MORNING. BEHIND THE TROUGH...A HIGH
PRESSURE RIDGE WILL BEGIN TO MOVE IN FROM THE WEST WITH A SFC HIGH
MOVING INTO THE GREAT BASIN. PRESSURE GRADIENTS AND UPPER LEVEL
SUPPORT ARE BOTH WEAK...SO OFFSHORE WINDS MONDAY WILL BE LIGHT AND
MAINLY CONFINED TO THE FAVORED PASSES AND CANYONS. THE MAIN IMPACT
WILL BE THE COLD AIR MOVING IN BEHIND THE TROUGH. AREAS OF FROST
WILL LIKELY FORM TONIGHT AND MONDAY NIGHT IN THE HIGH DESERTS AS LOW
TEMPS DROP INTO THE UPPER 20S. PATCHY FROST IS POSSIBLE IN THE
COLDER WIND-SHELTERED VALLEYS AND IN THE LOWER COACHELLA VALLEY.
HIGH TEMPS THROUGH TUESDAY WILL REMAIN 10 TO 15 DEGREES BELOW
SEASONAL AVERAGES.
ANOTHER SHORTWAVE TROUGH WILL MOVE INTO CALIFORNIA FROM THE NORTH
SOMETIME ON TUESDAY. BASED ON THE CURRENT MODEL CONSENSUS OF THE
PROJECTED TRACK...ANY MOISTURE AND PRECIPITATION WILL LIKELY REMAIN
WELL OFF THE COAST. INCREASING SURFACE PRESSURE GRADIENTS AND
MID-LEVEL NORTHEAST TO EAST WINDS BEHIND THIS TROUGH AS IT MOVES
SOUTH INTO BAJA WILL RESULT IN STRONGER OFFSHORE FLOW LATE TUESDAY
INTO WEDNESDAY. NUMERICAL MODELS ARE NOW FAIRLY CONSISTENT WITH THE
TRACK OF THIS SHORTWAVE BUT DIFFER ON THE TIMING SUCH THAT THE ONSET
AND DURATION OF THE STRONGEST WINDS IS STILL UNCERTAIN. AT THIS TIME
IT APPEARS TO BE A MODERATE EVENT...WITH WIND GUSTS AROUND 40 MPH
THROUGH AND BELOW THE FAVORED PASSES AND CANYONS. WINDS WILL
GRADUALLY WEAKEN ON WEDNESDAY. WEAK OFFSHORE FLOW AND A GRADUAL
WARMING TREND WILL CONTINUE INTO FRIDAY WITH DAYTIME TEMPS
INCREASING TO NEAR OR A LITTLE BELOW SEASONAL AVERAGES.
THERE IS LITTLE OR NO AGREEMENT AMONG THE MODELS AS TO THE
POSITIONING OF SYSTEMS FOR NEXT WEEKEND. HOWEVER...THE ONLY MODEL
NOT INDICATING BENIGN WEATHER OVER SOCAL IS THE GEM AND THAT IS THE
OUTLIER. THE OTHER MEDIUM RANGE MODELS SHOW A CLOSED LOW OVER THE
ERN PAC WITH A WEAK RIDGE OVER SOCAL.
&&
.AVIATION...
301950...COAST/VALLEYS...BKN-OVC025-035 WITH TOPS FL100-150 THROUGH
02Z WITH SCT 3-5SM VIS IN SHRA/ISOLD TSRA. ISOLD IFR CIGS...WITH
TOPS IN THUNDERSTORMS LOCALLY FL200 FT. CLOUDS/SHWRS DECREASING FROM
THE NORTH BEGINNING AROUND 00Z-06Z. AREAS OF FOG WILL REDEVELOP
06Z-12Z MON WITH AREAS OF VIS A0B 1SM...OTHERWISE SKIES WILL BE
CLEAR AND VIS UNRESTRICTED ABOVE THE SHALLOW FOG LAYER LATE TONIGHT
AND MON MORNING.
MOUNTAINS...TRRN WILL BE OCCASIONALLY OBSCURED IN CLOUDS AND PCPN...
DECREASING AFT 06Z. ISOLD TSRA WITH TOPS TO FL200. AFT 06Z...TRRN
OBSCURATION DIMINISHING FROM NORTH TO SOUTH THR0UGH 15Z MON.
DESERTS...VFR WITH UNRESTRICTED VIS. OCCASIONAL CIGS 5K-8K FT MSL
WILL PREVAIL. ISOLATED SHOWERS POSSIBLE OCCUR VCNTY KPSP AND NEAR
THE FOOTHILLS TODAY.
&&
.MARINE...
WNW SWELL TO 9 FEET/16-17 SECONDS IN THE OUTER WATERS COMBINED WITH
WIND WAVES OF 3+ FEET WILL PRODUCE LOCAL SEAS TO 10 FEET W AND S OF
SAN CLEMENTE ISLAND THROUGH THIS EVENING. THE SWELL WILL IMPACT
BEACHES MAINLY IN CENTRAL/SOUTHERN SAN DIEGO COUNTY AND RESULT IN
LOCAL HIGH SURF SETS TO 7 FEET ON EXPOSED WEST FACING
BEACHES...ESPECIALLY THIS MORNING. THE SWELL WILL GRADUALLY LOWER
THIS AFTERNOON AND EVENING.
SURF WILL BUILD AGAIN ON NEW YEARS DAY.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...HIGH SURF ADVISORY UNTIL 2 PM PST THIS AFTERNOON FOR THE SAN
DIEGO COUNTY COASTAL AREAS.
PZ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 PM PST THIS
EVENING FOR THE WATERS FROM SAN MATEO POINT TO THE MEXICAN
BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND.
MARINE WEATHER STATEMENT FOR ISOLATED THUNDERSTORMS AND POSSIBLE
WATERSPOUTS.
&&
PUBLIC...PG
AVIATION/MARINE...JADHazardous weather outlook, Dec 30, 9:30 AM PST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PST SUN DEC 30 2012
CAZ042-043-048-050-055>058-060>062-PZZ750-775-311300-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
930 AM PST SUN DEC 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED TO SCATTERED SHOWERS ARE EXPECTED THROUGH TONIGHT. ISOLATED
THUNDERSTORMS ARE ALSO POSSIBLE THROUGH THIS EVENING...WITH THE BEST
CHANCES DURING THE AFTERNOON. IN ADDITION TO DANGEROUS
LIGHTNING...THUNDERSTORMS MAY PRODUCE SMALL HAIL...BRIEF HEAVY
RAIN...AND LOCAL GUSTY WINDS.
A LONG-PERIOD WEST-NORTHWEST SWELL WILL BRING SURF UP TO 7 FEET
ALONG EXPOSED WEST FACING BEACHES FROM CARDIFF SOUTHWARD THROUGH
EARLY THIS AFTERNOON. A HIGH SURF ADVISORY IS IN EFFECT THROUGH THIS
AFTERNOON. PLEASE SEE LAXCFWSGX FOR MORE DETAILS.
THE WEST-NORTHWEST SWELL...IN ADDITION TO HIGHER WIND WAVES WITH
CURRENT STORM SYSTEM...WILL BRING COMBINED SEAS UP TO 10 FEET
THROUGH EARLY THIS AFTERNOON FOR THE OUTER COASTAL WATERS WEST AND
SOUTH OF SAN CLEMENTE ISLAND. A SMALL CRAFT ADVISORY IS EFFECT
THROUGH THIS AFTERNOON. PLEASE SEE LAXMWWSGX FOR MORE DETAILS.
FROST MAY DEVELOP OVER PORTIONS OF THE HIGH DESERT...THE LOWER
COACHELLA VALLEY...AND WIND-SHELTERED VALLEYS WEST OF THE MTNS
TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
FROST MAY DEVELOP OVER PORTIONS OF THE LOWER COACHELLA VALLEY...AND
WIND-SHELTERED VALLEYS WEST OF THE MTNS LATE MONDAY NIGHT INTO EARLY
TUESDAY MORNING. FROST MAY DEVELOP IN THE THE HIGH DESERTS EACH
NIGHT THROUGH WEDNESDAY.
WEAK TO OCCASIONALLY MODERATE OFFSHORE FLOW WILL DEVELOP FOR MONDAY
MORNING THROUGH THE MIDDLE OF THE WEEK. WINDS ARE EXPECTED TO PEAK
LATE TUESDAY INTO WEDNESDAY AFTERNOON WITH GUSTS AROUND 40 MPH
THROUGH AND BELOW THE FAVORED PASSES AND CANYONS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT NEEDED FOR THESE AREAS...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.
SS/PG
Event by event
1 flood, 1 funnel cloud, 1 dense fog. Local standard time, as filed.
Flood, San Diego
- When
- December 30, 12:00 PM PST to 2:00 PM PST
- Where
- San Diego County, 2.12 mi WNW of Grantville to 2.38 mi W of Grantville
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 32.787, -117.115
National coverage of the Chargers/Raiders football game showed heavy rain and pea sized hail during pre-game warmups and the beginning of the first quarter. The heavy rain resulted in the flooding of a few seating areas in the stadium.
Funnel Cloud, San Diego
- When
- December 30, 1:00 PM PST to 1:30 PM PST
- Where
- San Diego County, Fallbrook
- Reported by
- Public
- Coordinates
- 33.380, -117.250
Public reported a funnel cloud over the city of Fallbrook from a thunderstorm nearby.
Dense Fog, San Bernardino and Riverside County Valleys - the Inland Empire
- When
- December 31, 4:00 AM PST to 6:00 AM PST
- Where
- San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 34.293, -116.086 (the zone’s center; the record gives no point)
A traffic collision involving 4 vehicles occurred on Interstate 15 near the Lake Street exit, north of Lake Elsinore on the 31st. CHP reported dense fog at the time of the accident. Two vehicles were involved in the initial accident and were blocking the #1 lane. Two additional vehicles struck these vehicles.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, December 30, 20121 death · 1 event
- Strong Wind in New Jersey, December 30, 2012$45,000 · 21 events
- Dense Fog in Illinois, December 30, 201216 events
- Winter Weather in Colorado, December 30 to 31, 201210 events
- Heavy Snow in New Mexico, December 30 to 31, 20128 events
- Strong Wind in Maryland, December 30, 2012$5,000 · 5 events
- Strong Wind in Delaware, December 30, 2012$5,000 · 4 events
- Dense Fog in Indiana, December 30, 20123 events
- Strong Wind in Pennsylvania, December 30, 2012$10,000 · 3 events
- High Wind in Alaska, December 30, 201268 kt wind · 2 events
- Heavy Snow in Arizona, December 30 to 31, 20122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423437, 423434, 423435.